Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 14, 1996, 7:54 PM CST for Labette County, Montgomery County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 14, 1996, 7:54 PM CST (01:54 UTC)
- Expired
- Mar 14, 1996, 9:00 PM CST
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Labette County, KS, Montgomery County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 8:03 PM CST | Hail 1.75 | Coffeyville, KS | |
| Mar 14, 8:15 PM CST | Hail 0.75 | Coffeyville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 150154 RRA SVRICT KSC099-125-150300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 754 PM CST THU MAR 14 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST KANSAS ...LABETTE COUNTY...SOUTHEASTERN MONTGOMERY COUNTY AT 753 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR COFFEYVILLE. THE STORM WAS MOVING TO THE NORTHEAST AT 20 MPH AND WILL CROSS INTO LABETTE COUNTY BY 800 PM NEAR ANGOLA. THE STORM WILL REACH MOUND VALLEY BY 815 PM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. RENO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:47 PM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Mar 14, 3:47 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CST THU MAR 14 1996 WDSPRD RW/TRW(+) ACRS SC SXN & MUCH OF C SXN ASC'D W/ CDFNT ENTRG SE KS ATT. PER 19Z P16 FNT XTNDG FM ACRS SRN TX PH JUST S OF AMA TO NR ICT TO NR CNU. NO SVR OCRD IN CWA SO FAR BUT KICT OHP EST WDSPRD 1/4 INCH AMTS W/ ISOLD 1/2 (WUD TEND TO BLV 1/2 INCHERS MAY BE STRETCHING IT.) RGD- LESS WL GO CAT POPS ACRS SC & SE SXNS DUE CLSR PRXMTY TO FNT + BOTH PCG DSPLYG STG SFC-H85 FLUX CNVG & H7 UVV'S TO ARND 06Z THESE SXNS & WUD XPCT RW TO END BY THAT TIME MOST SXNS. RNFLS AFT 00Z TO BE OF WRAP-ARND VARIETY AS SFC LO OVR C OK LIFTS NE & FILLS. TEMPWZ STUCK CLS TO MOS ON TNGT'S MINS ALL SXNS. DIDN'T LUK @ TMRW'S MAX'S IN TOO MUCH DETAIL @ WL LV AS IS. RSL 035/053 70 SLN 036/055 70 ICT 040/056 +0 HUT 038/055 +0 CNU 042/058 +2 ES
In the hours before
Special weather statement, Mar 14, 3:39 PM CST, 4 hours 15 minutes before
KSZ053-069-070-071-072-082-083-091-092-093-094-095-096-098-099- 100-142245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 341 PM CST THU MAR 14 1996 ...SOUTH-CENTRAL KANSAS HAS BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH #78... SEVERE THUNDERSTORM WATCH #78...ISSUED AT 12 NOON FOR MOST OF SOUTH- CENTRAL AND ALL OF SOUTHEAST KANSAS...HAS BEEN CANCELLED FOR SOUTH- CENTRAL KANSAS. IF YOU LIVE IN SOUTH-CENTRAL KANSAS YOU MAY ANTICIPATE PERIODS OF RAIN AND AN OCCASIONAL PEAL OF THUNDER THIS EVENING. HOWEVER...IF YOU LIVE EAST OF A LINE FROM EUREKA TO SEDAN REMAIN ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THE GREATEST SEVERE WEATHER THREAT FOR SOUTHEAST KANSAS IS 1-11/2 INCH HAIL. ES
Special weather statement, Mar 14, 3:41 PM CST, 4 hours 13 minutes before
KSZ053-069-070-071-072-082-083-091-092-093-094-095-096-098-099- 100-142245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 341 PM CST THU MAR 14 1996 ...SOUTH-CENTRAL KANSAS HAS BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH #78... SEVERE THUNDERSTORM WATCH #78...ISSUED AT 12 NOON FOR MOST OF SOUTH- CENTRAL AND ALL OF SOUTHEAST KANSAS...HAS BEEN CANCELLED FOR SOUTH- CENTRAL KANSAS. IF YOU LIVE IN SOUTH-CENTRAL KANSAS YOU MAY ANTICIPATE PERIODS OF RAIN AND AN OCCASIONAL PEAL OF THUNDER THIS EVENING. HOWEVER...IF YOU LIVE EAST OF A LINE FROM EUREKA TO SEDAN REMAIN ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THE GREATEST SEVERE WEATHER THREAT FOR SOUTHEAST KANSAS IS 1-11/2 INCH HAIL. ES
Special weather statement, Mar 14, 5:59 PM CST, 1 hour 55 minutes before
KSZ070>072-094>096-098>100-150045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 600 PM CST THU MAR 14 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 78 HAS EXPIRED FOR SOUTHEAST KANSAS... THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS EXPIRED AT 6PM. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST KANSAS THROUGH THE EVENING...HOWEVER THE THREAT FOR SEVERE WEATHER HAS ENDED. DARMOFAL
Special weather statement, Mar 14, 6:00 PM CST, 1 hour 54 minutes before
KSZ070>072-094>096-098>100-150045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 600 PM CST THU MAR 14 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 78 HAS EXPIRED FOR SOUTHEAST KANSAS... THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS EXPIRED AT 6PM. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST KANSAS THROUGH THE EVENING...HOWEVER THE THREAT FOR SEVERE WEATHER HAS ENDED. DARMOFAL
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.